Rational points of bounded height on Fano varieties. (English) Zbl 0674.14012

In this beautiful written paper, the authors study the following conjecture of Yu. I. Manin: if \(V\) is an algebraic variety whose canonical bundle is the inverse of an ample one, say \(D\), the number of \(F\)-rational points on \(V\) with (exponential) \(D\text{-height}\leq H\) should grow like a constant multiple of \(H(\log(H))^{\text{rk}(\text{Pic}(V))-1}\), as soon as \(F\) is sufficiently large and \(V\) satisfies certain non-degeneracy assumptions. The conjecture is shown to be stable (in a strong form) under products and consistent (in a weak sense) with results from the circle method when \(V\) is a complete intersection. The greater part of the paper is concerned with generalized flag manifolds, where the conjecture is proved through an identification of the “zeta function” associated to the \(D\)-height with a Langlands-Eisenstein series.


14G05 Rational points
14J45 Fano varieties
14G25 Global ground fields in algebraic geometry
11G50 Heights
Full Text: DOI EuDML


[1] Artin, M., Chai, C.-L. et al.: Arithmetic geometry. Cornell, G., Silverman, J.H. (eds.). Berlin-Heidelberg-New York: Springer 1986
[2] Eisenbud, D., Harris, J.: The Kodaire dimension of the moduli space of curves of genus >23. Invent. Math.90, 359-388 (1987) · Zbl 0631.14023
[3] Schanuel, S.: Heights in number-fields. Bull. Soc. Math. France107, 433-449 (1979) · Zbl 0428.12009
[4] Langlands, R.P.: On the functional equations satisfied by Eisenstein series. (Lecture Notes in Math., Vol. 544). Berlin-Heidelberg-New York: Springer 1976 · Zbl 0332.10018
[5] Harish-Chandra: Automorphic forms on semisimple Lie groups. (Lecture notes in Math., Vol. 62). Berlin-Heidelberg-New York: Springer 1968 · Zbl 0186.04702
[6] Weil, A.: Sur la formule de Siegel dans la th?orie des groupes classiques. Acta Math.113, 1-87 (1965) [=Oe. Sci. [1965]] · Zbl 0161.02304
[7] Mars, J.G.M.: Sur l’approximation du nombre de solutions de certaines ?quations diophantiennes. Ann. Sci. EC. Norm. Super., IU. Ser.6 357-387 (1973) · Zbl 0325.10013
[8] Igusa, J.-I.: Lectures on forms of higher degree. Tata Institute of Fund. Research. Berlin-Heidelberg-New York: Springer 1978 · Zbl 0417.10015
[9] Patterson, S.J.: The Hardy-Littlewood method and Diophantine analysis in the light of Igusa’s work. Math. G?tt. Schriftenreihe Geom. Anal.11, 1-45 (1985)
[10] Borel, A., Wallach, N.: Continuous cohomology, discrete subgroups, and representations of real reductive groups. (Annals of Math. Studies, Vol. 94). Princeton Univ. Press Princeton 1980 · Zbl 0443.22010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.